Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 348, NWS Sioux Falls, SD

October 9, 2001Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 9, 2001, 9:20 PM CDT for Yankton County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 9:20 PM CDT (02:20 UTC)
Expired
Oct 9, 2001, 9:45 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 9:30 PM CDTHail 1Lesterville, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS53 KFSD 100221
SVRFSD
SDC135-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LESTERVILLE...OR ABOUT 17
  MILES WEST OF YANKTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LESTERVILLE AROUND 930 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4306 9764 4288 9764 4316 9735 4317 9763

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:15 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 9, 9:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT TUE OCT 9 2001

PREV FCST ON TRACK AS SFC LOW BEGINS TO EVOLVE OUT OF INVERTED
TROF FM ERN SD TO ERN NE. STILL WDSPRD TSTMS/SHWRS WITH WDLY SCT
HAIL AND STG WNDS IN CWA MOVG NEWD. NO UPDATES ATTM...BUT WILL
NEED LATER WITH EXPIRATION OF WATCHES AND COSMETIC CHGS.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:38 PM CDTSevere Thunderstorm WarningFSDCharles Mix22 min
Oct 9, 7:55 PM CDTSevere Thunderstorm WarningFSDDouglas35 min
Oct 9, 8:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix15 min
Oct 9, 8:12 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook33 min
Oct 9, 8:20 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha25 min
Oct 9, 9:13 PM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Oct 9, 9:39 PM CDTSevere Thunderstorm WarningFSDYankton36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.